People living with HIV (PLWH) whose cholesterol levels rise after switching from tenofovir disoproxil fumarate (TDF) to tenofovir alafenamide (TAF) may see them drop again when they return to TDF, a study published in AIDS showed.
Researchers analyzed data on 385 people who had been on TDF for a median of 317 weeks before switching to TAF. After that switch, mean total cholesterol rose from 186±37 mg/dl to 206±43 mg/dl after 12 weeks, dropping slightly to 204±43 mg/dl by week 24. Despite these overall changes, a third of the study participants experienced either no change in total cholesterol or an increase under 10 mg/dl.
After a median of 96 weeks, 168 participants were switched back to TDF. At that point, mean cholesterol in those returning to TDF was 202±40 mg/dl, which dropped to 183±41 mg/dl and 185±35 mg/dl at 12 and 24 weeks, respectively, after the switch back. The drop in cholesterol was greatest among those who had experienced an increase of more than 30 mg/dl prior to switching back to TDF.
No data on changes in body weight or body mass index were available. Given the rapid cholesterol changes, a pharmacological effect driven by the antiretrovirals is more likely than lipid changes caused by BMI fluctuations, study authors wrote.
"In summary, switching from TDF/FTC to TAF/FTC lead to a marked and reversible increase in total cholesterol and other proatherogenic lipid fractions in a relevant proportion of patients," they concluded.